Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 8, NWS Milwaukee, WI

April 30, 2010Green County, Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 30, 2010, 2:27 PM CDT for Green County, Iowa County, Lafayette County, Wisconsin. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2010, 2:27 PM CDT (19:27 UTC)
Expired
Apr 30, 2010, 3:00 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 117 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:00 PM CDTTSTM WND GST 46Darlington, WIMADIS SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:05 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KMKX 301927
SVRMKX
WIC045-049-065-302000-
/O.NEW.KMKX.SV.W.0008.100430T1927Z-100430T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
227 PM CDT FRI APR 30 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREEN COUNTY IN SOUTH CENTRAL WISCONSIN...
  SOUTHWESTERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 300 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF MENOMINEE TO 18
  MILES SOUTHWEST OF WOODBINE TO 28 MILES SOUTH OF WOODBINE...AND
  MOVING NORTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DARLINGTON...MINERAL POINT...DODGEVILLE...MONROE...BENTON...
  SHULLSBURG...BELMONT...MINERAL POINT AIRPORT...BLACKHAWK LAKE
  RECREATION AREA...YELLOWSTONE LAKE STATE PARK...ARGYLE...GOVERNOR
  DODGE STATE PARK...BLANCHARDVILLE...MONROE AIRPORT...NEW
  DIGGINGS...LEAD MINE...PLATTE MOUNDS...LESLIE...REWEY AND GRATIOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN WISCONSIN.

LAT...LON 4320 9043 4321 9038 4287 8983 4286 8984
      4280 8972 4251 8937 4249 8940 4250 9042
TIME...MOT...LOC 1926Z 213DEG 62KT 4249 9067 4214 9031
          4196 9024
WIND...HAIL 60MPH 1.00IN

$$

DDV
1 follow-up statement
639 
WWUS53 KMKX 301943
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT FRI APR 30 2010

WIC045-049-065-302000-
/O.CON.KMKX.SV.W.0008.000000T0000Z-100430T2000Z/
GREEN WI-IOWA WI-LAFAYETTE WI-
243 PM CDT FRI APR 30 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAFAYETTE...
SOUTHWESTERN IOWA AND SOUTHWESTERN GREEN COUNTIES UNTIL 300 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF PLATTEVILLE TO
WOODBINE TO 16 MILES SOUTH OF WOODBINE...MOVING NORTHEAST AT 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  DARLINGTON...MINERAL POINT...DODGEVILLE...MONROE...SHULLSBURG...
  BELMONT...MINERAL POINT AIRPORT...BLACKHAWK LAKE RECREATION AREA...
  YELLOWSTONE LAKE STATE PARK...ARGYLE...GOVERNOR DODGE STATE PARK...
  BLANCHARDVILLE...MONROE AIRPORT...PLATTE MOUNDS...LESLIE...REWEY...
  GRATIOT...LINDEN...LONDON AND COBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AND HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4320 9043 4321 9038 4287 8983 4286 8984
      4280 8972 4251 8937 4249 8940 4250 9042
TIME...MOT...LOC 1941Z 213DEG 62KT 4271 9047 4235 9011
          4217 9005
WIND...HAIL 60MPH 1.00IN

$$

ZABEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:25 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 30, 2:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT FRI APR 30 2010

.SHORT TERM...
ABBREVIATED SHORT TERM DISCUSSION DUE TO IMPENDING SEVERE WX.
TORNADO WATCH IN EFFECT UNTIL 01Z.  EXPC UPSTREAM LINE OF SEVERE
TSTORMS TO SWEEP ACROSS MUCH OF SRN WI REST OF THIS AFTN AND EVE.
SFC BASED CAPE HAS INCREASED TO AROUND 1000 J/KG UPSTREAM OF THIS
LINE OVER SRN WI AND MLCIN HAS DECREASED TO AROUND -50.  THIS
INSTABILITY WITH STRONG WIND SHEAR AND 7 TO 8 DEGREE MID LEVEL LAPSE
RATES WILL FAVOR STRONG...POSSIBLY SEVERE WIND GUSTS AND LARGE HAIL
ACROSS CWA...ESPECIALLY WRN PORTIONS.  LCLS REMAIN AROUND 3K OVER
SRN WI SO CAN NOT RULE OUT ISOLD TORNADO DEVELOPMENT DESPITE TORNADO
PARAMETERS NOT FAVORING DEVELOPING IN THE VERY SHORT TERM.

THIS LINE OF CONVECTION AIDED BY STRONG SYNOPTIC FORCING ASSOCD WITH
IMPRESSIVE SHORT WAVE OVER WRN IA.  A FEW NON-SEVERE SHOWERS OR
THUNDERSTORMS MAY REDEVELOP BEHIND THIS FIRST LINE THIS
EVENING...WITH DRIER AIR SURGING IN LATER TONIGHT.

BOTH GFS AND NAM FARTHER NORTH WITH SHORT WAVE TROUGH DEVELOPING
ALONG FRONTAL BOUNDARY THAT TRACKS NORTHEAST SATURDAY NIGHT.  WL
CONTINUE POPS WITH HIGHEST LIKELY POPS IN THE FAR SOUTHEAST.
ANOTHER WEAKER SHORT WAVE MAY BRING SOME LIGHT RAIN TO SOUTHERN
WISCONSIN ON MONDAY.

.LONG TERM...
LEANED MORE ON HI RES ECMWF SOLUTION FOR THE FIRST DAYS OF THE
EXTENDED PERIOD FROM MON NGT THRU FRI AS IT HAS BEEN SHOWING MUCH
BETTER RUN TO RUN CONSISTENCY.  APPEARS LATEST GFS ALSO TRENDING
TOWARD THIS SOLUTION OF AMPLIFYING SHORT WAVE TROUGH MOVING ACROSS
THE NORTH CENTRAL CONUS ON TUE.  THIS SYSTEM TRACKS INTO ERN CANADA
ON WED.  SFC LOW PRESSURE TRACKING EWD ACROSS THE U.S./CANADIAN
BORDER DRAGS A COLD FRONT THRU SRN WI TUE NGT.  INSTABILITY
MARGINAL...HOWEVER INCREASING SLY WNDS SHOULD PULL DEWPTS INTO THE
50S BY TUE EVENING.  ENOUGH SYNOPTIC SCALE FORCING EXPCD WITH THIS
SYSTEM THAT WARRENTS ADDING SMALL POPS FOR CONVECTION IN THE
NORTHWEST TUE AFTN AND CWA-WIDE TUE NGT.  WL BUMP UP POPS IN FUTURE
SHIFTS IF THIS CONSISTENCY CONTINUES.

CDFNT SAGS WELL SOUTH OF AREA FOR WED AND THU.  ANY AGREEMENT AND
CONSISTENCY BETWEEN THE EXTENDED GUIDANCE IS GONE BY THE END OF THE
WEEK.  ENSEMBLE MEMBERS IN CHAOS...HOWEVER APPEARS NEW WAVE COULD BE
FORMING ALONG BAROCLINIC ZONE THAT BEGINS TO SHIFT BACK TO THE NORTH
ACROSS CENTRAL CONUS AND MAY AFFECT SRN WI.  WL INCLUDE SMALL POPS
THU NGT AND FRI FOR NOW.

&&

.AVIATION...BREEZY SOUTH WINDS WITH GUSTS TO 25 KNOTS EXPECTED UNTIL
COLD FRONTAL PASSAGE LATER THIS EVENING. BORDERLINE LOW LEVEL WIND
SHEAR CONDITIONS ARE EXPECTED...WITH 2000 FOOT SOUTHWEST WINDS
AROUND 40 TO 45 KNOTS. LEFT OUT OF TAFS FOR NOW DUE TO BORDERLINE
NATURE.

SURFACE COLD FRONT TO SHIFT EAST ACROSS TAF SITES LATER THIS
EVENING...PASSING KMSN BY 04Z SATURDAY...AND THE EASTERN SITES BY
06Z SATURDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS...WITH MVFR CEILINGS AND
VISIBILITIES...ARE POSSIBLE ALONG AND AHEAD OF THE FRONT AT KMSN
UNTIL 05Z SATURDAY...AND THE EASTERN SITES UNTIL 06Z SATURDAY. WIND
GUSTS TO 50 KNOTS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
WITH ANY OF THE STORMS.

SOUTHWEST WINDS LOSE THEIR GUSTINESS BEHIND THE FRONT AFTER 06Z
SATURDAY. THEY BECOME GUSTY AGAIN ON SATURDAY WITH DAYTIME HEATING
AND SUBSEQUENT MIXING OF UP TO 28 KNOT LOW LEVEL WINDS.

&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES THROUGH EARLY SATURDAY
EVENING FOR THE NEARSHORE WATERS. BREEZY SOUTH TO SOUTHEAST WINDS
WITH TIGHT PRESSURE GRADIENT WILL SHIFT SOUTHWEST AFTER COLD FRONTAL
PASSAGE LATER TONIGHT. WINDS AND WAVES MAY FALL BELOW CRITERIA FOR A
TIME LATER TONIGHT INTO MID MORNING SATURDAY.

SOUTHWEST WINDS WILL PICK UP AGAIN LATER SATURDAY MORNING AND
AFTERNOON...ESPECIALLY NEAR THE SHORE WITH BETTER MIXING. WAVES OF 3
TO 5 FEET MAY POSSIBLE THROUGH THE EVENING.

&&

.FIRE WEATHER...HIGHS IN THE LOWER TO MID 70S...ALONG WITH BREEZY
SOUTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH...ARE
EXPECTED ON SATURDAY. THIS...COMBINED WITH LOW RELATIVE HUMIDITY
VALUES IN THE 20S TO LOWER 30S PERCENT RANGE...MAY LEAD TO SOME
AGGRESSIVE FIRE BEHAVIOR WITH ANY BURNING ACTIVITIES.

&&

CONFIDENCE...
TNGT...LOW TO MEDIUM
SAT...MEDIUM
SAT NGT THRU MON...LOW TO MEDIUM
MON NGT THRU THU...MEDIUM
FRI...LOW

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...MBK
AVIATION/MARINE/FIRE...WOOD
Hazardous weather outlook, Apr 30, 1:15 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CDT FRI APR 30 2010

WIZ046-047-051-052-056>060-062>072-011030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
115 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF SOUTHERN
WISCONSIN. LOW PRESSURE WILL INTENSIFY OVER MINNESOTA THIS
AFTERNOON...WHILE A COLD FRONT CONTINUES TO BRING THUNDERSTORMS NEAR
AND ALONG THE MISSISSIPPI RIVER THROUGH MID AFTERNOON.

THE COLD FRONT AND THUNDERSTORMS WILL THEN MOVE EAST INTO SOUTH
CENTRAL WISCONSIN LATE THIS AFTERNOON...MAINLY WEST OF MADISON. THE
COLD FRONT AND THUNDERSTORMS WILL THEN CROSS THE ENTIRE AREA THIS
EVENING...BEFORE EXITING SOUTHEAST WISCONSIN AFTER MIDNIGHT.

STRONG WIND SHEAR...AND MARGINAL TO MODERATE INSTABILITY...WILL
CAUSE SOME STORMS TO BECOME SEVERE. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-011030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
115 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR BREEZY SOUTH TO SOUTHEAST
WINDS AND HIGH WAVES...DUE TO INTENSIFYING LOW PRESSURE OVER
MINNESOTA.

IN ADDITION...THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD
FRONT THIS EVENING INTO THE OVERNIGHT HOURS. SOME STORMS WILL BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY CONTINUES THROUGH SATURDAY...AS STRONG LOW
PRESSURE OVER SOUTHERN CANADA GENERATES BREEZY SOUTHWEST WINDS.

WOOD
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:22 PM CDTSevere Thunderstorm WarningMKXGreen, Rock23 min
Apr 30, 4:42 PM CDTSevere Thunderstorm WarningMKXDane, Dodge, Green, Jefferson, Rock48 min
Apr 30, 6:41 PM CDTTornado WarningMKXGreen Lake34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.